Methamphetamine Overdose
Share www.meth.us.com on facebook.com Share www.meth.us.com on twitter.com Share www.meth.us.com on google.com

Meth Overdose

Meth OverdoseA meth overdose occurs when the body is presented with an overwhelming amount of the drug, usually because of illegal drug abuse or because of suicide attempts. A lethal dose of meth varies depending on characteristics of the drug and the user because each person has a different sensitivity to a specific amount of meth. A toxic level in one person may not be a toxic dose in another. The definition of a lethal dose of meth may also be complicated by other drugs the user may have taken or by diseases that the person may have developed either as a complication of chronic use or from other causes.

Unlike other drug overdoses, a meth overdose gives no immediate signs to users. Users can take a lethal dose and not instantly realize that they have just done so. A meth overdose is characterized by a rapid onset of physiological deterioration which eventually leads to a heart attack or stroke. Because of the rapid onset, death proceeds suddenly and unexpectedly.

The actual effects of a meth overdose will vary depending on a number of factors, including how much of the drug was taken and whether it is taken with any other medicines, alcohol, illegal drugs, or a combination of these. Common signs and symptoms of a meth overdose include:

  • Aggressiveness
  • Changes in heart rhythm (arrhythmia)
  • Coma
  • Confusion
  • Fast breathing
  • Fever
  • Hallucinations (seeing, hearing, or feeling things that are not really there)
  • High blood pressure or low blood pressure
  • Hyperactivity (trouble sitting still)
  • Muscle pains
  • Nausea, vomiting, or diarrhea
  • Seizures
  • Shakiness

The severity of meth overdose signs and symptoms indicate how acute the overdose is, with severe progression of symptoms leading to death. Less acute signs and symptoms of an overdose on meth include sweating profusely, rapid breathing, increased heart rate, and dilated pupils. These signs of overdose are all associated with stimulation of the sympathetic nervous system.

Meth acts specifically on the sympathetic nervous system causing increased release of the neurotransmitter norepinephrine and allowing norepinephrine to remain active by decreasing its uptake. This increase in norepinephrine accelerates the heart rate, constricts blood vessels, and raises blood pressure.

As the heart beats faster, more energy is needed for the body to accommodate the extra workload the heart is enduring. As the body uses its energy for bodily functions, some energy is also released as heat which the body fights by sweating. This explaining why profuse sweating happens in a meth overdose. At a certain point, the fluids needed to produce the sweat deplete, causing dehydration. Because the body doesn't have an effective way to release the heat, the heat accumulates and produces a dangerous rise in body temperature.

To treat the rise in temperature, ice blankets can cool the body externally while special drugs control internal cooling. Drinking liquids prevents excessive dehydration and restores body fluids. All of the physiological effects associated with the sympathetic nervous system including increased heart rate, increased blood pressure, and vascular constriction can affect many organ systems. This may cause heart problems, stroke, and acute kidney failure.


Methamphetamine Overdose
Name:
Phone:
Email:
City:
State:
Looking for Treatment?:
Describe the situation:

Meth News